Ohio, 2003

Damaging Wind in Ohio, August 27, 2003

August 27, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 27, 12:08 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 27, 12:08 PM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
108 PM EDT WED AUG 27 2003

UPDATING TO REMOVE SEVERE THUNDERSTORM WATCH WHICH WAS CANCELED.

FCSTID =   66
PIT   82  60  81  65 /  40  10  20  20
HLG   82  60  81  65 /  40  10  20  20
MGW   83  62  82  65 /  50  30  20  20
ZZV   84  62  82  66 /  50  20  10  20
PHD   82  60  81  65 /  40  10  20  20
FKL   79  58  79  63 /  40  10  20  20
DUJ   79  58  79  63 /  40  10  20  20
LBE   82  60  81  65 /  40  10  20  20
BTP   79  58  79  63 /  40  10  20  20
IDI   79  58  79  63 /  40  10  20  20
ODM   81  62  80  61 /  50  30  20  20

.PBZ...
MD...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
PAZ020>021...PAZ029>032.

WV...FLOOD WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

CAT
Hazardous weather outlook, Aug 27, 10:35 AM EST, 3 hours 45 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-272130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1135 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THE MAIN CONCERN WILL BE
SOUTH AND EAST OF THE METROPOLITAN PITTSBURGH AREA.  THERE IS ALSO A
RISK OF FLOODING...ESPECIALLY IN EASTERN OHIO...NORTHERN WEST
VIRGINIA...AND WESTERN PENNSYLVANIA FROM AROUND THE BUTLER
PENNSYLVANIA AREA AND SOUTH.

.DAYS TWO THROUGH SEVEN...

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 27, 10:32 AM EST, 3 hours 48 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1132 AM EDT WED AUG 27 2003

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE PRIMARY
THREAT IS FOR LARGE HAIL AND DAMAGING WIND. THE MAIN THREAT IS SOUTH
AND EAST OF THE PITTSBURGH METROPOLITAN AREA.

THERE IS ALSO A RISK OF FLOODING...ESPECIALLY IN EASTERN OHIO...
NORTHERN WEST VIRGINIA...AND WESTERN PENNSYLVANIA FROM AROUND BUTLER
SOUTH.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED. LISTEN TO NOAA WEATHER
RADIO FOR UPDATES.
Local storm report, Aug 27, 11:27 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1121 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 AM    WARNOCK                   OH   ROUTE 9 FLOODED
08/27/03   BELMONT

0705 AM    MOUNDSVILLE               WV   TREES DOWN
08/27/03   MARSHALL

0955 AM    FOLLANSBEE                WV   NON-TSTM WND DMG
08/27/03   BROOKE

0955 AM    MCMURRAY                  PA   FLOOD
08/27/03   WASHINGTON                     WATER OVER SUGAR CREEK
                                          ROAD.

0945 AM    HICKORY                   PA   0.88 INCH HAIL
08/27/03   WASHINGTON

0945 AM    2 SE SMITHFIELD           OH   TSTM WND DMG
08/27/03   JEFFERSON

0930 AM    INDIANA                   PA   1.00 INCH HAIL
08/27/03   INDIANA

0925 AM    3 E KITTANNING            PA   TSTM WND DMG
08/27/03   ARMSTRONG

0915 AM    HOPWOOD                   PA   FLOOD
08/27/03   FAYETTE

0900 AM    10 S BENWOOD              WV   FLASH FLOOD
08/27/03   MARSHALL

0855 AM    8 W LATROBE               PA   TSTM WND DMG
08/27/03   WESTMORELAND

0847 AM    PITTSBURGH                PA   1.00 INCH HAIL
08/27/03   ALLEGHENY

0845 AM    MALVERN                   OH   TSTM WND DMG
08/27/03   CARROLL

0820 AM    10 S BENWOOD              WV   TSTM WND DMG
08/27/03   MARSHALL

0817 AM    CANONSBURG                PA   TSTM WND DMG
08/27/03   WASHINGTON

0810 AM    CECIL-BISHOP              PA   TSTM WND DMG
08/27/03   WASHINGTON                     TREES DOWN

0800 AM    10 W CAMERON              WV   FLASH FLOOD
08/27/03   MARSHALL

0800 AM    10 E ALEPPO               PA   FLASH FLOOD
08/27/03   GREENE

0750 AM    3 SW GREENSBORO           PA   TSTM WND DMG
08/27/03   GREENE

1040 AM    3 E GRANTSVILLE           MD   1.00 INCH HAIL
08/27/03   GARRETT
Special weather statement, Aug 27, 11:43 AM EST, 2 hours 37 minutes before
PAZ014>016-020>023-029>032-271745-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1243 PM EDT WED AUG 27 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         GREENE          INDIANA
  JEFFERSON       WASHINGTON      WESTMORELAND
Special weather statement, Aug 27, 1:17 PM EST, 1 hour 3 minutes before
OHZ039-040-048>050-057>059-068-069-PAZ029-031-032-WVZ002>004-012-
021>023-041-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
217 PM EDT WED AUG 27 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT WEDNESDAY
EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  FAYETTE         GREENE          WASHINGTON

IN WEST VIRGINIA...

  BROOKE          MARION          MARSHALL        MONONGALIA
  OHIO            PRESTON         TUCKER          WETZEL

IN OHIO...

  BELMONT         CARROLL         COSHOCTON       GUERNSEY
  HARRISON        JEFFERSON       MONROE          MUSKINGUM
  NOBLE           TUSCARAWAS
Local storm report, Aug 27, 1:42 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
242 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    CARROLLTON                OH   2.75 INCH HAIL
08/27/03   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Aug 27, 2:05 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
305 PM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    CARROLLTON                OH   2.75 INCH HAIL
08/27/03   CARROLL                        REPORTED BY SKYWARN
                                          SPOTTERS

0355 PM    COSHOCTON                 OH   FLASH FLOODS
08/27/03   COSHOCTON                      STREETS IN DOWNTOWN
                                          COSHOCTON FLOODED.REPORTED
                                          BY SKYWARN SPOTTERS

The radar

The Pittsburgh radar (KPBZ), 117 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
August 27, 2:20 PM EST to 2:30 PM EST
Where
Monroe County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -81.083

Numerous trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368767.